Regístrese
Buscar en
Enfermedades Infecciosas y Microbiología Clínica (English Edition)
Toda la web
Inicio Enfermedades Infecciosas y Microbiología Clínica (English Edition) Facial lesions and acute hepatitis in a Human Immunodeficiency Virus infected pa...
Journal Information
Vol. 35. Issue 1.
Pages 52-53 (January 2017)
Visits
676
Vol. 35. Issue 1.
Pages 52-53 (January 2017)
Diagnosis at first sight
DOI: 10.1016/j.eimce.2017.01.012
Full text access
Facial lesions and acute hepatitis in a Human Immunodeficiency Virus infected patient from Paraguay
Lesiones faciales y hepatitis aguda en paciente infectada por el virus de la inmunodeficiencia humana procedente de Paraguay
Visits
676
Gala Sáncheza,
Corresponding author
gala.sanch@gmail.com

Corresponding author.
, Sergio Reusa, Erica Riverob, Francisco de Pazc
a Departamento de Medicina Interna, Hospital General Universitario de Alicante, Alicante, Spain
b Departamento de Anatomía Patológica, Hospital General Universitario de Alicante, Alicante, Spain
c Departamento de Hematología y Hemoterapia, Hospital General Universitario de Alicante, Alicante, Spain
This item has received
676
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (4)
Show moreShow less
Full Text
Case report

Our patient is a 24-year-old woman of Paraguayan origin who had resided in Spain for the last 6 years, with a late diagnosis of HIV infection with cerebral toxoplasmosis, Pneumocystis jiroveci-induced pneumonia, Cytomegalovirus-induced viraemia and 12μl CD4 lymphocytes.

The patient progressed clinically and radiologically in a favourable manner with pyrimethamine 75mg/day orally (PO), clindamycin 900mg/8h intravenously (IV), primaquine 30mg/day PO (digestive intolerance to sulfonamides), and ganciclovir 300mg/12h IV, but by the third week the patient presented elevated transaminases with AST 890U/ml and ALT 1360U/ml, followed by recurring fever, polymorphic skin rash consisting of papules, vesicles and nodules, limited to the face and neck region (Fig. 1), and progressive pancytopaenia. No mucosal lesions were observed.

Fig. 1.

Polymorphic rash with papules, vesicles and erythematous nodules.

(0.12MB).
Clinical course

The blood cultures showed serum cryptococcus antigen, and syphilis, hepatitis B, C, endemic mycosis (Histoplasma capsulatum, Coccidioides immitis, Paracoccidioides and Blastomyces dermatitidis) serology were negative. The abdominal CT scan only showed a 14cm splenomegaly. A skin biopsy (Fig. 2), liver biopsy (Fig. 3), and bone marrow aspiration (Fig. 4) were performed, where small yeast cells (<5mm) with a thin capsule were observed, compatible with H. capsulatum, which grew in BHI (brain heart infusion) agar plates on the 5th day.

Fig. 2.

Skin biopsy showing granulomatous inflammation with microabscesses of polymorphonuclear neutrophils. Numerous mycotic structures similar to those observed in the liver biopsy (green arrows) were identified in the histiocyte cytoplasm and in the dermis, among the collagen.

(0.2MB).
Fig. 3.

Liver biopsy showing granulomas, mostly lobular, with no necrosis or multinucleated giant cells, where yeast-like fungus was identified, <5mm with a thin capsule (green arrows).

(0.2MB).
Fig. 4.

Bone marrow aspiration material showing a macrophage nucleus that was detached from its cytoplasm, releasing round encapsulated structures of histoplasma (green arrow).

(0.1MB).

The patient completed 6 weeks of toxoplasmosis treatment and 3 weeks of Pneumocystis treatment and continued secondary prophylaxis with pyrimethamine 50mg/day and atovaquone 5mg/12h. Antiretroviral treatment was introduced with one Truvada® tablet (200mg of emtricitabine and 245mg of tenofovir)/24h, darunavir 800mg/24h and ritonavir 100mg/24h, and the patient was started on amphotericin B lipid complex 5mg/kg/day for 15 days with good progress, followed by oral itraconazole 200mg/12h for 3 months. Due to the patient's financial difficulties, she continued treatment with amphotericin B lipid complex for 13 months (initially 5mg/kg/week IV for 4 months, followed by 5mg/kg/month for 9 months). By the time the secondary prophylaxis was suspended, the patient had received 15 months of antiretroviral treatment, the last 6 of which with CD4>150cells/μl.

Diagnosis

Disseminated histoplasmosis.

Comments

H. capsulatum is an endemic dimorphic fungus found from the south of the United States through South America that behaves as an opportunistic pathogen, causing localised lung disease in HIV patients with high CD4 levels, and disseminated disease in patients with CD4<150cells/μl.1 In endemic regions, the annual incidence of histoplasmosis in HIV patients without antiretroviral treatment is 5%; therefore, primary prophylaxis with itraconazole (200mg/day) should be considered until CD4>150μl is maintained for at least 6 months.1

In our patient, the first clinical manifestation attributable to histoplasmosis was transaminases elevated more than 10-fold above the upper limit of normal, which was not attributable to hepatotoxicity or to other typical causes. Hepatitis as an initial manifestation of histoplasmosis reactivation is rare, although cases have been described in patients infected with HIV or with other causes of cellular immunosuppression.2–4

Skin lesions have been described in 10–15% of patients with disseminated histoplasmosis, and they are more common in patients with AIDS. Observable lesions include nodules, papules, plaques, ulcers, vesicles, pustules, abscesses and dermatitis. Our case presented the peculiarity that the lesions appeared exclusively on the neck and face, despite being a disseminated infection. Mucosal involvement is observed in two-thirds of patients, especially in the area around the oropharynx.5 Histoplasmosis serology is not typically useful for diagnosis given its low sensitivity in patients with severe immunodeficiency (as in our case, in which it was negative) and the lack of specificity in residents in endemic regions.1

Administering itraconazole at doses of 400mg/day was well tolerated (with no clinical toxicity and liver enzyme normalisation), despite the fact that the potentiated interaction with darunavir can increase the plasma levels of both drugs (www.hiv-druginteractions.org). Thus, it is recommended to monitor itraconazole levels if this technique is available at the hospital.

Authorship

All the authors contributed intellectually to this manuscript, meet the authorship conditions and have approved the final version.

Conflict of interests

The authors declare that they have no conflicts of interest.

References
[1]
Guidelines for prevention and treatment of opportunistic infections in HIV infected adults and adolescents. Available from: http://aidsinfo.nih.gov/guidelines [accessed 28.10.14].
[2]
J. Lizardi-Cervera, L.E. Soto Ramírez, J.L. Poo, M. Uribe.
Hepatobiliary diseases in patients with human immunodeficiency virus (HIV) treated with non highly active anti-retroviral therapy: frequency and clinical manifestations.
Ann Hepatol, 4 (2005), pp. 188-191
[3]
V. Pinheiro Bdo, A. Delgado Ade, J.M. Chebli.
Hepatitis and pneumonitis during adalimumab therapy in Crohn disease: mind the histoplasmosis!.
Arq Gastroenterol, 51 (2014), pp. 73-76
[4]
N.A. Rihana, M. Kandula, A. Velez, K. Dahal, E.B. O’Neill.
Histoplasmosis presenting as granulomatous hepatitis: case report and review of the literature.
Case Rep Med, 2014 (2014), pp. 879535
[5]
C. Rodríguez-Cerdeira, R. Arenas, G. Moreno-Coutiño, E. Vásquez, R. Fernández, P. Chang.
Micosis sistémicas en pacientes con virus de la inmunodeficiencia humana/sida.
Actas Dermosifiliogr, 105 (2014), pp. 5-17

Please cite this article as: Sánchez G, Reus S, Rivero E, de Paz F. Lesiones faciales y hepatitis aguda en paciente infectada por el virus de la inmunodeficiencia humana procedente de Paraguay. Enferm Infecc Microbiol Clin. 2017;35:52–53.

Copyright © 2015. Elsevier España, S.L.U. and Sociedad Española de Enfermedades Infecciosas y Microbiología Clínica
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.